Volume 7, issue 1 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
A function on the homology of 3–manifolds

Vladimir Turaev

Algebraic & Geometric Topology 7 (2007) 135–156

arXiv: math.GT/0611149

Abstract

In analogy with the Thurston norm, we define for an orientable 3–manifold M a numerical function on H2(M; ). This function measures the minimal complexity of folded surfaces representing a given homology class. A similar function is defined on the torsion subgroup of H1(M; ). These functions are estimated from below in terms of abelian torsions of M.

Keywords
genus, Thurston norm, torsion
Mathematical Subject Classification 2000
Primary: 57M27
Secondary: 57Q10
References
Publication
Received: 21 November 2006
Accepted: 11 January 2007
Published: 29 March 2007
Authors
Vladimir Turaev
IRMA, CNRS et Université Louis Pasteur
7 rue René Descartes
67084 Strasbourg
France
Department of Mathematics
Indiana University
Bloomington IN 47405
USA